Tornadoes · United States · Ohio · 2012
EF0 tornado, Otway to Mt Joy, Ohio, March 2, 2012
From Otway to Mt Joy, this EF0 tornado ran 2.0 miles across Scioto County on March 2, 2012, touching down at 5:46 PM EST and reaching 100 yards wide. It killed nobody, and did $170,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 2, 2012
- Touchdown
- 5:46 PM EST (22:46 UTC)
- Lifted
- 5:48 PM EST (22:48 UTC)
- On the ground
- 2 minutes
- Path length
- 2.0 miles (3.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- $10,000
- County
- Scioto County
- Touchdown point
- 38.846, -83.214
- Lift-off point
- 38.866, -83.187
- Record number
- 1203021646-02
What the Weather Service recorded
Thunderstorms developed during the afternoon in a high wind shear environment ahead of a strengthening low pressure system. Many of these storms became severe, with large hail, damaging thunderstorm winds, and tornadoes all being the main threats.
The tornado touched down along Rocky Fork Road, about 2 miles southwest of Otway. The tornado snapped and uprooted numerous trees in groves as it moved northeast along Rocky Fork Road and Highway 348. The tornado then lifted just as it hit the town of Otway, where it damaged two homes and heavily damaged a fire station. Based on the damage surveyed, the maximum estimated wind speed of this tornado was 75 miles per hour.
The tornado touched down near Highway 772 and Left Fork Road in extreme northwest Scioto County at 1746 EST, and traveled almost .2 miles before crossing into Pike County at 1747 EST. The path width of the tornado while in Scioto County was around 100 yards. The tornado progressed east northeast along and to the north of Camp Creek Road for nearly 4 miles in Pike County, before lifting at 1750 EST. While on the ground in Pike County, the path width of the tornado expanded to around 200 yards. Damage along the path of the tornado was primarily to trees, with numerous trees snapped and uprooted. A mobile home on Camp Creek Road was damaged with portions of the roof removed, causing an exterior wall to collapse. The resident of that home reported seeing a tornado on the ground approaching the home. Due to heavily forested terrain in this area, the path length and width are approximated as best as possible from accessible roads. Based on the damage surveyed, the maximum estimated wind speed of this tornado was 80 miles per hour in both Scioto and Pike Counties.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
14 minutes of warning. NWS ILN issued a tornado warning for this county at 22:32 UTC, 14 minutes before the tornado touched down, in force until 23:15 UTC.
The county was under a tornado watch, issued at 18:05 UTC and running to 23:58 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:05 UTC | 23:58 UTC | Tornado Watch | ILN |
| 22:23 UTC | 23:00 UTC | Severe Thunderstorm Warning | ILN |
| 22:32 UTC | 23:15 UTC | Tornado Warning | ILN |
| 22:41 UTC | 23:06 UTC | Tornado Warning | ILN |
| 22:45 UTC | 23:30 UTC | Tornado Warning | ILN |
| 23:09 UTC | 23:30 UTC | Tornado Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Mar 2, 3:27 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Mar 2, 3:27 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EST FRI MAR 2 2012
.SYNOPSIS...
RAPIDLY DEEPENING LOW PRESSURE WILL SWING NORTHEAST ACROSS THE
GREAT LAKES TONIGHT...PUSHING A STRONG COLD FRONT EAST THROUGH THE
OHIO VALLEY REGION THIS EVENING. WEAK HIGH PRESSURE WILL BUILD IN
THE WAKE OF THE WEATHER SYSTEM ON SATURDAY. DEVELOPING UPPER LEVEL
TROUGH WILL DIG INTO THE GREAT LAKES AND OHIO VALLEY SATURDAY
NIGHT AND SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A PDS CAN BE EXPECTED ACRS THE REGION BETWEEN NOW AND 7/8 PM AS
PREFRONTAL TROF AHEAD OF A STRONG COLD FRONT PUSHES SHOWERS AND
THUNDERSTORMS ACRS THE AREA. SUPERCELLS WILL BE LIKELY ESPECIALLY
ALONG AND SOUTH OF THE OHIO RIVER WHERE HIGHER THETA E AREA WILL
BE REALIZED. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL BE A BIG THREAT. ONCE COLD FRONT SWINGS BY AND DEEPENING SFC
LOW PUSHES INTO SRN LOWER MICHIGAN...SYNOPTIC SCALE WINDS WILL
INCREASE FROM THE SOUTHWEST/WEST. MOMENTUM TRANSFER TOOLS SUGGEST
WIND GUSTS AS HIGH AS 55 MPH ACRS OUR NORTH WITH 40 MPH TOWARD THE
OHIO RIVER. HAVE EXPANDED THE WIND ADVISORY TO INCLUDE MORE OF
EAST CENTRAL INDIANA...SOUTHWEST OHIO AND CENTRAL OHIO. FAR NORTH
WILL BE BORDERLINE HIGH WIND WARNING AND WILL MONITOR TRENDS FOR A
POSSIBLE UPGRADE IF SFC LOW DEEPENS MORE THAN EXPECTED. WARM
TEMPERATURES WILL PLUMMET OVERNIGHT IN STRONG CAA WITH OVERNIGHT
LOWS DROPPING INTO THE LOWER 30S WEST TO THE MID 30S EAST.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
REGION WILL BE A DRY SLOT AREA IN THE WAKE OF AFOREMENTIONED
STRONG WEATHER SYSTEM ON SATURDAY...WHICH RESULTS IN WEAK SFC
RIDGING. SKIES WILL BE PARTLY TO MOSTLY SUNNY EARLY ON...BUT
MOISTURE IN THE LOW LEVELS AND CAA WILL INCREASE STRATOCUMULUS/CUMULUS
CLOUDS FROM NW TO SE THROUGH THE DAY. TEMPERATURES WILL BE COLDER
ON SATURDAY WITH HIGHS RANGING FROM THE LOWER 40S NW TO THE UPPER
40S SE.
FOR SATURDAY NIGHT INTO SUNDAY NIGHT...A BROAD MID LVL TROF WILL
DIG SE INTO THE GREAT LAKES AND OHIO VALLEY REGION. EMBEDDED
PIECES OF ENERGY ROTATING THROUGH THIS TROF WILL BRING SOME SNOW
SHOWERS TO THE REGION. BEST CHANCE APPEARS ACRS NRN ZONES SUNDAY
INTO SUNDAY NIGHT AND SOUTH OF THE SRN ZONES ON SUNDAY NIGHT.
TEMPERATURES AGAIN WILL BE COLDER AND EVEN BELOW NORMAL FOR EARLY
MARCH. HIGHS ON SUNDAY WILL STRUGGLE INTO THE MID 30S NORTH TO
NEAR 40 SOUTH WITH OVERNIGHT LOWS SUNDAY NIGHT IN THE 20S.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BUILD ACROSS THE AREA AT THE BEGINNING OF THE
PERIOD. SOUTHERLY FLOW WILL QUICKLY BECOME ESTABLISHED ON TUESDAY
WITH TEMPERATURES RISING BACK ABOVE NORMAL. ALL GUIDANCE IS SHOWING
A COLD FRONT MOVING THROUGH THE AREA LATER IN THE WEEK. BUT THERE
ARE CONSIDERABLE DISCREPANCIES ON TIMING. 12Z GFS AND ITS ENSEMBLE
MEAN ARE QUITE A BIT QUICKER AND EVEN THE 12Z ECMWF HAS SPED UP
ALTHOUGH NOT TO THE EXTENT OF THE GFS SUITE. HAVE BROUGHT CHANCE
POPS THROUGH FROM WEDNESDAY NIGHT THROUGH THURSDAY EVENING. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT ON FRIDAY.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION ALONG THE WRMFNT CONTINUES TO DEVELOP. THIS CONVECTION
WILL LIFT N AS THE WRMFNT DOES. THIS CONVECTION IS EXPECTED TO BE
SUB-SEVERE.
MODELS HAVE TRENDED TOWARDS CONVECTION DEVELOPING ALONG
CDFNT...WHICH WILL MOVE THRU THE TAFS BETWEEN 21-02Z. THIS LINE
COULD BE SEVERE. CURRENTLY HAVE WINDS GUSTING TO 30KT...BUT THEY
COULD BE HIGHER IN STRONGER THUNDERSTORMS.
THE COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING. AS THIS
OCCURS...WINDS WILL SHIFT TO THE WEST AND INCREASE TO 15 TO 20
KT...GUSTING UP TO 35 KT. A WEAKENING PRESSURE GRADIENT WILL ALLOW
FOR WINDS TO SUBSIDE SOMEWHAT AFT 06Z.
SKIES WILL CLEAR OUT BEHIND CONVECTION. CAA SC WILL BEGIN TO WORK
TOWARDS THE FA SATURDAY MORNING....BUT CIGS ARE NOT EXPECTED
UNTIL AFTER 18Z AT CVG.
OUTLOOK...MVFR CIGS POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 4 AM EST SATURDAY FOR OHZ026-034-035-
042>046-051>056-060>065-070>074.
KY...NONE.
IN...WIND ADVISORY UNTIL 4 AM EST SATURDAY FOR INZ050-058-059-066.
&&
SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...
AVIATION...SITESHazardous weather outlook, Mar 2, 2:22 PM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 222 PM EST FRI MAR 2 2012 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 031930- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- 222 PM EST FRI MAR 2 2012 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE OUT OF THE MISSISSIPPI VALLEY AND INTO THE GREAT LAKES REGION THROUGH TONIGHT. AS IT DOES...A STRONG COLD FRONT WILL PUSH EAST ACROSS THE OHIO VALLEY REGION LATE THIS AFTERNOON AND EVENING. FAVORABLE WIND FIELDS WITHIN AN UNSTABLE AIRMASS AHEAD OF THE COLD FRONT WILL RESULT IN ORGANIZED THUNDERSTORMS. SOME OF THE THUNDERSTORMS ARE EXPECTED TO REACH SEVERE LIMITS WITH DAMAGING STRAIGHT LINE WINDS BEING THE MAIN SEVERE WEATHER THREAT. HOWEVER...LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. CONTINUE TO MONITOR LATER FORECASTS ON THIS CHANGEABLE WEATHER SITUATION. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS. INZ073>075-080-KYZ089>100-OHZ077>082-088-031930- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 222 PM EST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE OUT OF THE MISSISSIPPI VALLEY AND INTO THE GREAT LAKES REGION THROUGH TONIGHT. AS IT DOES...A STRONG COLD FRONT WILL PUSH EAST ACROSS THE OHIO VALLEY REGION LATE THIS AFTERNOON AND EVENING. FAVORABLE WIND FIELDS WITHIN AN UNSTABLE AIRMASS AHEAD OF THE COLD FRONT WILL RESULT IN ORGANIZED THUNDERSTORMS. SOME OF THE THUNDERSTORMS ARE EXPECTED TO REACH SEVERE LIMITS WITH DAMAGING STRAIGHT LINE WINDS BEING THE MAIN SEVERE WEATHER THREAT. HOWEVER...LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. CONTINUE TO MONITOR LATER FORECASTS ON THIS CHANGEABLE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Local storm report, Mar 2, 5:24 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
524 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TORNADO 2 N LONG RIDGE 38.62N 84.82W
03/02/2012 OWEN KY EMERGENCY MNGR
POSSIBLE TORNADO. BARN AND HOME DESTROYED. TRACTOR
TRAILER PUSHED ON ITS SIDE. HIGH TENSION STRUCTURE
DAMAGED. TREES SNAPPED. POSSIBLY 3 INJURIES. MOST DAMAGE
NEAR THE 5000 BLOCK OF HIGHWAY 36 NORTHEAST OF OWENTON.
&&
JDRLocal storm report, Mar 2, 5:25 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG HAMERSVILLE 38.92N 83.99W
03/02/2012 BROWN OH LAW ENFORCEMENT
HOUSE TRAILER BLOWN INTO ROAD AND TREES DOWN.
&&
SFHLocal storm report, Mar 2, 5:28 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TORNADO BENTONVILLE 38.75N 83.61W
03/02/2012 ADAMS OH AMATEUR RADIO
REPORTED TORNADO ON THE GROUND.
&&
SFHLocal storm report, Mar 2, 5:31 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL HOLLANSBURG 40.00N 84.79W
03/02/2012 E1.00 INCH DARKE OH AMATEUR RADIO
0513 PM HAIL SARDINIA 39.01N 83.81W
03/02/2012 E0.75 INCH BROWN OH AMATEUR RADIO
&&
KURZLocal storm report, Mar 2, 5:39 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
539 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL SEAMAN 38.94N 83.57W
03/02/2012 M0.50 INCH ADAMS OH TRAINED SPOTTER
&&
ANLocal storm report, Mar 2, 5:44 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
544 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TORNADO MOSCOW 38.86N 84.23W
03/02/2012 CLERMONT OH EMERGENCY MNGR
POSSIBLE TORNADO. WIDESPREAD STRUCTURAL DAMAGE.
&&
SFHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
10.8 hours before the tornado, 82 km from the path. March 2, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -69466 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.9 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
1.2 hours after it, 82 km from the path. March 3, 2012.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -67 J/kg
- Surface CAPE
- 22 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Huntington/Tri Stat (HTS), 78 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:51 UTC | 58 | 51 | 170° 8 kt | 999.3 | ||
| 21:51 UTC | 60 | 52 | 150° 7 kt | 14 | 997.6 | |
| 22:51 UTC | 62 | 53 | 150° 12 kt | 19 | 994.9 | |
| 23:20 UTC | 62.6 | 53.6 | 160° 12 kt | 19 | 994.6 | TS |
| 23:51 UTC | 63 | 56 | 220° 7 kt | 22 | 997 | -TSRA |
| 00:08 UTC | 60.8 | 57.2 | 320° 6 kt | 999 | +TSRA BR | |
| 00:22 UTC | 59 | 57.2 | 0° 0 kt | 998 | -TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 83 km away, was scanning. The volume nearest the touchdown began at 22:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:10 UTC | TSTM WND DMG | 3 Ssw Sardinia | Brown, OH | NUMEROUS TREES DOWN ON CATALPA CORNER RD. |
| 22:13 UTC | HAIL 0.75 | Sardinia | Brown, OH | |
| 22:14 UTC | FUNNEL CLOUD | 12 Se Sardinia | Adams, OH | |
| 22:16 UTC | TSTM WND DMG | 3 Wsw Winchester | Brown, OH | NUMEROUS TREES AND POWER POLES DOWN ON GREATHOUSE RD. ALSO A CAMPER TRAILER FLIPPED ON JOHN WOODS RD. NWS STORM SURVEY INDICATES THIS DAMAGE WAS CAUSED BY NONTORNADIC WINDS. |
| 22:16 UTC | TORNADO | 3 Wsw Winchester | Brown, OH | NUMEROUS TREES AND POWER POLES DOWN ON GREATHOUSE RD. ALSO A CAMPER TRAILER FLIPPED ON JOHN WOODS RD. POSSIBLE TORNADO DAMAGE. |
| 22:22 UTC | TORNADO | Bentonville | Adams, OH | REPORTED TORNADO ON THE GROUND. |
| 22:25 UTC | TORNADO | N Seaman | Adams, OH | POSSIBLE TORNADO. 2 HOUSES HAVE RECEIVED SUBSTANTIAL DAMAGE NORTH OF SEAMAN NEAR SR 247. |
| 22:30 UTC | TSTM WND DMG | 1 Sw West Union | Adams, OH | ROOF OFF COUNTY GARAGE. CAR LOT JUST SOUTH OF GARAGE HAD POLE KNOCKED DOWN...DAMAGING SEVERAL CARS. TIME ESTIMATED FROM RADAR. |
| 22:30 UTC | TSTM WND DMG | Manchester | Adams, OH | ROOF TORN OFF HOUSE. TIME ESTIMATED FROM RADAR. |
| 22:31 UTC | TSTM WND DMG | S West Union | Adams, OH | DAMAGE TO METAL ROOFING AND SIDING AT A RESIDENCE ON E SOUTH STREET. |
| 22:35 UTC | HAIL 0.5 | Seaman | Adams, OH | |
| 22:36 UTC | TSTM WND GST 65 | Seaman | Adams, OH | |
| 22:38 UTC | TORNADO | 5 Ene West Union | Adams, OH | *** 3 INJ *** 1 MALE SERIOUSLY INJURED ON KNOX RD NEAR CEDAR MILLS RD. ALSO A MOTHER AND SON BOTH INJURED ON SPURGEON HILL RD. NUMEROUS TREES DOWN AND BLOCKING ROADS NEAR INTERSECTION OF CEDAR MILLS RD AND SR348. POSSIBL |
| 22:39 UTC | TORNADO | 7 Ene West Union | Adams, OH | TWO HOUSES/ONE BARN DESTROYED |
| 22:40 UTC | TSTM WND GST 70 | Peebles | Adams, OH | |
| 22:47 UTC | TORNADO | Otway | Scioto, OH | POSSIBLE TORNADO. NUMEROUS STRUCTURES DAMAGED OR DESTROYED. SEVERAL TREES SNAPPED. |
| 22:51 UTC | TORNADO 0 | 3 Ne Rarden | Scioto, OH | A WEAK TORNADO TOUCHED DOWN IN EXTREME NORTHWEST SCIOTO COUNTY ALONG LEFT FORK ROAD AND TRACKED ALONG CAMP CREEK ROAD IN PIKE COUNTY OHIO. NUMEROUS TREES WERE SNAPPED AND UPROOTED ALONG THE PATH...AS WELL AS DAMAGE TO A |
| 22:53 UTC | TORNADO 0 | 6 Sw Piketon | Pike, OH | STORM SURVEY REVEALED A BRIEF...WEAK TORNADO TOUCHED DOWN ALONG WYNN ROAD AND UPROOTED/SNAPPED NUMEROUS TREES. THERE WAS DAMAGE TO A MOBILE HOME AND A BARN AS A RESULT OF TREES FALLING ON THEM. PATH LENGTH OF 2 MILES AND |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of March 2, 2012
69 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 2 | 9:10 AM CST | EF3 | Limestone, AL | 34.0 | 250 | |||
| March 2 | 10:06 AM CST | EF2 | Madison, AL | 7.3 | 220 | |||
| March 2 | 10:08 AM CST | EF1 | Franklin, AL to TN | 0.9 | 100 | $10,000 | ||
| March 2 | 10:11 AM CST | EF0 | Clinton, IL | 0.7 | 50 | |||
| March 2 | 11:15 AM CST | EF1 | Marion, TN | 0.5 | 100 | $3,000 | ||
| March 2 | 12:41 PM EST | EF3 | Hamilton, TN | 41.0 | 400 | 44 | $35 million | |
| March 2 | 12:28 PM CST | EF0 | White, IL | 2.6 | 100 | $15,000 | ||
| March 2 | 12:37 PM CST | EF2 | Posey, IN | 6.1 | 140 | $500,000 | ||
| March 2 | 1:47 PM EST | EF2 | Monroe, TN | 14.3 | 400 | 3 | $5.0 million | |
| March 2 | 1:00 PM CST | EF0 | Vanderburgh, IN | 2.0 | 50 | |||
| March 2 | 1:38 PM CST | EF2 | Union, KY | 6.6 | 200 | 1 | ||
| March 2 | 2:50 PM EST | EF4 | Henryville tornado, Indiana and Kentucky | 46.6 | 800 | 11 | $58 million | |
| March 2 | 2:52 PM EST | EF0 | Swain, NC | 0.1 | 40 | |||
| March 2 | 1:55 PM CST | EF0 | Limestone, AL | 2.7 | 50 | |||
| March 2 | 1:55 PM CST | EF0 | Henderson, KY | 3.8 | 100 | $50,000 | ||
| March 2 | 2:06 PM CST | EF0 | Webster, KY | 0.8 | 50 | |||
| March 2 | 2:22 PM CST | EF0 | Daviess, KY | 0.3 | 50 | |||
| March 2 | 3:30 PM EST | EF1 | Clark, IN | 6.6 | 60 | $300,000 | ||
| March 2 | 2:38 PM CST | EF2 | Hancock, KY | 16.5 | 200 | $190,000 | ||
| March 2 | 3:41 PM EST | EF3 | Trimble, KY | 3.3 | 75 | $500,000 | ||
| March 2 | 3:44 PM EST | EF1 | Carroll, KY | 2.4 | 150 | $1.3 million | ||
| March 2 | 2:45 PM CST | EF0 | Lincoln, TN | 0.6 | 50 | |||
| March 2 | 3:52 PM EST | EF3 | Ripley, IN | 8.7 | 350 | 3 | 5 | $275,000 |
| March 2 | 4:01 PM EST | EF0 | Trimble, KY | 2.7 | 100 | $50,000 | ||
| March 2 | 4:02 PM EST | EF0 | Meade, KY | 0.7 | 30 | $2,000 | ||
| March 2 | 4:12 PM EST | EF1 | Henry, KY | 0.3 | 40 | |||
| March 2 | 4:23 PM EST | EF4 | Crittenden tornado, KY | 9.8 | 880 | 4 | 8 | $21 million |
| March 2 | 4:24 PM EST | EF2 | Owen, KY | 5.4 | 150 | 3 | $320,000 | |
| March 2 | 3:26 PM CST | EF0 | Limestone, AL | 5.0 | 75 | |||
| March 2 | 3:39 PM CST | EF1 | Limestone, AL to KY, OH | 2.6 | 150 | |||
| March 2 | 4:39 PM EST | EF3 | Campbell, KY to OH | 20.4 | 440 | 3 | 13 | $9.2 million |
| March 2 | 3:48 PM CST | EF1 | Cheatham, TN | 0.6 | 100 | $300,000 | ||
| March 2 | 5:02 PM EST | EF0 | Bracken, KY | 0.1 | 50 | $70,000 | ||
| March 2 | 4:05 PM CST | EF1 | Warren, KY | 0.5 | 60 | $50,000 | ||
| March 2 | 5:25 PM EST | EF1 | Adams, OH | 2.9 | 400 | $200,000 | ||
| March 2 | 5:30 PM EST | EF0 | Adams, OH | 0.1 | 25 | $30,000 | ||
| March 2 | 5:33 PM EST | EF2 | Adams, OH | 11.1 | 330 | 1 | 2 | $2.0 million |
| March 2 | 5:39 PM EST | EF3 | Menifee, KY to WV | 85.0 | 1,580 | 10 | 118 | $81 million |
| March 2 | 5:46 PM EST | EF0 | Pike, OH | 4.1 | 200 | $35,000 | ||
| March 2 | 5:52 PM EST | EF0 | Rhea, TN | 2.7 | 75 | $10,000 | ||
| March 2 | 5:53 PM EST | EF0 | Pike, OH | 2.8 | 100 | $25,000 | ||
| March 2 | 5:01 PM CST | EF0 | Coffee, AL | 0.5 | 25 | |||
| March 2 | 6:08 PM EST | EF1 | Bath, KY | 7.4 | 250 | $775,000 | ||
| March 2 | 5:10 PM CST | EF1 | Marion, TN | 0.2 | 100 | $2,000 | ||
| March 2 | 5:26 PM CST | EF2 | Jackson, TN | 3.7 | 880 | 20 | $2.0 million | |
| March 2 | 5:31 PM CST | EF1 | Putnam, TN | 1.6 | 500 | $250,000 | ||
| March 2 | 5:33 PM CST | EF2 | Overton, TN | 6.9 | 400 | $1.0 million | ||
| March 2 | 6:50 PM EST | EF3 | Magoffin, KY to WV | 49.0 | 1,320 | 2 | 37 | $37 million |
| March 2 | 5:53 PM CST | EF1 | Lowndes, AL | 17.6 | 400 | |||
| March 2 | 5:56 PM CST | EF0 | Fentress, TN | 6.4 | 300 | |||
| March 2 | 7:04 PM EST | EF2 | Laurel, KY | 7.2 | 310 | 6 | 40 | $5.0 million |
| March 2 | 6:17 PM CST | EF0 | Geneva, AL | 0.1 | 25 | |||
| March 2 | 6:23 PM CST | EF1 | Lamar, MS | 11.9 | 300 | $400,000 | ||
| March 2 | 7:32 PM EST | EF1 | Lincoln, WV | 16.0 | 300 | $150,000 | ||
| March 2 | 6:42 PM CST | EF1 | Forrest, MS | 3.0 | 300 | $15,000 | ||
| March 2 | 7:44 PM EST | EF2 | Cherokee, NC | 21.5 | 400 | $2.0 million | ||
| March 2 | 8:09 PM EST | EF3 | Haralson, GA | 29.0 | 200 | 1 | $12 million | |
| March 2 | 8:26 PM EST | EF2 | Claiborne, TN | 2.6 | 250 | 4 | $500,000 | |
| March 2 | 8:45 PM EST | EF1 | Claiborne, TN | 2.5 | 200 | $100,000 | ||
| March 2 | 8:50 PM EST | EF1 | Lee, VA | 2.5 | 200 | 1 | $1.6 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.